Alert archive / Virginia / Flash Flood Watches in 2012

Flash Flood Watch 5, NWS Blacksburg, VA

May 13, 201219 counties in Virginia; 8 counties in North Carolina; Mercer County, Monroe County, Summers County, West Virginia

NWS Blacksburg, VA issued this flash flood watch at May 13, 2012, 4:14 AM EDT for 19 counties in Virginia; 8 counties in North Carolina; Mercer County, Monroe County, Summers County, West Virginia. It took effect at May 13, 2012, 9:00 PM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
May 13, 2012, 4:14 AM EDT (08:14 UTC)
In effect from
May 13, 2012, 9:00 PM EDT
Expired
May 14, 2012, 2:24 PM EDT
In force
17 hr
Issued by
NWS Blacksburg, VA
Flood severity
None
All 30 counties

Alleghany County, NC, Ashe County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Bland County, VA, Carroll County, VA, City of Galax, VA, City of Martinsville, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Henry County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 40 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

598 
WGUS61 KRNK 130814
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 AM EDT SUN MAY 13 2012

...HEAVY RAIN TONIGHT THROUGH TUESDAY...

.A SLOW MOVING LOW PRESSURE SYSTEM MOVING FROM THE LOWER
MISSISSIPPI VALLEY INTO THE SOUTHERN APPALACHIANS WILL PRODUCE A
PROLONGED PERIOD OF MODERATE TO HEAVY RAINFALL ACROSS THE REGION.

NCZ001>004-018>020-VAZ009-012>017-022-032-033-043-132100-
/O.NEW.KRNK.FF.A.0005.120514T0100Z-120516T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-
HENRY-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...BOONE...WILKESBORO...YADKINVILLE...MARION...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...ROANOKE...SALEM...
STUART...ROCKY MOUNT...MARTINSVILLE
414 AM EDT SUN MAY 13 2012

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND 
  VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...
   ALLEGHANY NC...ASHE...STOKES...SURRY...WATAUGA...WILKES AND 
  YADKIN. IN VIRGINIA...CARROLL...FLOYD...FRANKLIN...GRAYSON... 
  HENRY...MONTGOMERY...PATRICK...PULASKI...ROANOKE...SMYTH AND 
  WYTHE. 

* FROM THIS EVENING THROUGH TUESDAY EVENING

* 2 TO 4 INCHES OF RAIN ARE EXPECTED BY LATE TUESDAY WITH LOCALLY
  HIGH AMOUNTS POSSIBLE ALONG AND JUST EAST OF THE BLUE RIDGE. 

* SMALL STREAMS AND CREEKS MAY RISE ABOVE BANKFULL WITH THIS
  AMOUNT OF RAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
4 follow-up statements
338 
WGUS61 KRNK 131909
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT SUN MAY 13 2012

...HEAVY RAIN TONIGHT THROUGH TUESDAY...

.A SLOW MOVING LOW PRESSURE SYSTEM MOVING FROM THE LOWER
MISSISSIPPI VALLEY INTO THE SOUTHERN APPALACHIANS WILL PRODUCE A
PROLONGED PERIOD OF MODERATE TO HEAVY RAINFALL ACROSS THE REGION.
THE WINDOW OF HEAVIER RAINS IS EXPECTED TO OCCUR FROM AFTER
MIDNIGHT TONIGHT INTO MONDAY EVENING. THIS TIME PERIOD WILL BE
WHERE THE FLASH FLOOD THREAT WOULD EXIST. THE MAIN STEM RIVERS AND
AREA STREAMS WILL BEGIN TO RESPOND AS EARLY AS MONDAY...HEADING
INTO TUESDAY.

NCZ001>004-018>020-VAZ009-012>017-022-032-033-043-140315-
/O.CON.KRNK.FF.A.0005.120514T0100Z-120516T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-
HENRY-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...BOONE...WILKESBORO...YADKINVILLE...MARION...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...ROANOKE...SALEM...
STUART...ROCKY MOUNT...MARTINSVILLE
309 PM EDT SUN MAY 13 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 9 PM EDT THIS EVENING
THROUGH TUESDAY EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE 
  FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC...ASHE... 
  STOKES...SURRY...WATAUGA...WILKES AND YADKIN. IN VIRGINIA... 
  CARROLL...FLOYD...FRANKLIN...GRAYSON...HENRY...MONTGOMERY... 
  PATRICK...PULASKI...ROANOKE...SMYTH AND WYTHE. 

* FROM 9 PM EDT THIS EVENING THROUGH TUESDAY EVENING

* 2 TO 4 INCHES OF RAIN ARE EXPECTED BY LATE TUESDAY WITH 
  LOCALLY HIGH AMOUNTS POSSIBLE ALONG AND JUST EAST OF THE BLUE 
  RIDGE. 

* FLASH FLOODING OF SMALL STREAMS AND CREEKS MAY OCCUR LATE
  TONIGHT INTO MONDAY...WITH A RIVER FLOOD THREAT POSSIBLE AFTER MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
282 
WGUS61 KRNK 140128 AAA
FFARNK

FLOOD WATCH...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 PM EDT SUN MAY 13 2012

...HEAVY RAIN EARLY MONDAY THROUGH TUESDAY...

.A SLOW MOVING LOW PRESSURE SYSTEM MOVING FROM THE MID MISSISSIPPI
VALLEY INTO THE CENTRAL APPALACHIANS WILL PRODUCE A PROLONGED
PERIOD OF MODERATE TO HEAVY RAINFALL ACROSS THE REGION. THE WINDOW
OF HEAVIER RAINFALL IS EXPECTED TO OCCUR FROM EARLY MONDAY
MORNING INTO MONDAY NIGHT. THIS TIME PERIOD WILL BE WHERE THE
FLASH FLOOD THREAT WOULD EXIST. THE MAIN STEM RIVERS AND AREA
STREAMS WILL BEGIN TO RESPOND AS EARLY AS MONDAY... HEADING INTO
TUESDAY.


NCZ001>004-018>020-VAZ009-012>017-022-032-033-043-140930-
/O.CON.KRNK.FF.A.0005.000000T0000Z-120516T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-
HENRY-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...BOONE...WILKESBORO...YADKINVILLE...MARION...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...ROANOKE...SALEM...
STUART...ROCKY MOUNT...MARTINSVILLE
928 PM EDT SUN MAY 13 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE 
  FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC...ASHE... 
  STOKES...SURRY...WATAUGA...WILKES AND YADKIN. IN VIRGINIA... 
  CARROLL...FLOYD...FRANKLIN...GRAYSON...HENRY...MONTGOMERY... 
  PATRICK...PULASKI...ROANOKE...SMYTH AND WYTHE. 

* THROUGH TUESDAY EVENING.

* 2 TO 4 INCHES OF RAIN ARE EXPECTED BY LATE TUESDAY WITH 
  LOCALLY HIGH AMOUNTS POSSIBLE ALONG AND JUST EAST OF THE BLUE 
  RIDGE. 

* FLASH FLOODING OF SMALL STREAMS AND CREEKS MAY OCCUR ON
  MONDAY...WITH A RIVER FLOOD THREAT POSSIBLE MONDAY NIGHT INTO
  TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
266 
WGUS61 KRNK 140847
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 AM EDT MON MAY 14 2012

...HEAVY RAIN TODAY THROUGH TUESDAY MORNING...

.A BROAD AND SLOW MOVING AREA OF LOW PRESSURE ALOFT AND AT THE
SURFACE ACROSS THE MID SOUTH AND TENNESSEE VALLEY WILL CONTINUE TO
PRODUCE A PROLONGED PERIOD OF MOSTLY MODERATE RAINFALL ACROSS THE
REGION THROUGH EARLY TUESDAY. GENERAL RAINFALL OF ONE TO TWO
INCHES IS EXPECTED ACROSS THE REGION...ALTHOUGH AMOUNTS OF TWO TO
THREE INCHES WILL BE COMMON ACROSS SOUTHEAST WEST VIRGINIA AND
NORTHWEST NORTH CAROLINA INTO SOUTHWEST AND SOUTH CENTRAL
VIRGINIA...ALONG AND EAST OF THE BLUE RIDGE. ISOLATED
THUNDERSTORMS THIS AFTERNOON AND EVENING...ESPECIALLY ALONG AND
EAST OF THE BLUE RIDGE COULD RESULT IN ISOLATED FOUR INCH RAINFALL
TOTALS. THE WINDOW OF HEAVIEST RAINFALL IS EXPECTED TO OCCUR
THROUGH MID-DAY TODAY ACROSS WEST VIRGINIA AND SOUTHWEST VIRGINIA AND
THROUGH MIDNIGHT TONIGHT ACROSS NORTHWEST NORTH CAROLINA AND
SOUTH CENTRAL VIRGINIA. THE GROUND IS SATURATED IN THESE AREAS
FROM PREVIOUS RAINFALL AND THE PROJECTED RAINFALL WILL SIMPLY
RESULT IN RUNOFF INTO AREA CREEKS...STREAMS...AND RIVERS. MAIN
STEM RIVERS AND AREA STREAMS WILL BEGIN TO RESPOND AS EARLY AS
THIS MORNING...WITH POTENTIAL LONGER TERM MAIN STREAM RIVER
FLOODING CONTINUING INTO WEDNESDAY.

VAZ013-014-022-141000-
/O.CAN.KRNK.FF.A.0005.000000T0000Z-120516T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI-MONTGOMERY-ROANOKE-
INCLUDING THE CITIES OF...RADFORD...PULASKI...BLACKSBURG...
ROANOKE...SALEM
447 AM EDT MON MAY 14 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA HAS BEEN CANCELLED.

ALTHOUGH LIGHT TO MODERATE RAIN AND ISOLATED THUNDERSTORMS ARE
STILL EXPECTED ACROSS THIS REGION THROUGH EARLY TUESDAY...RAINFALL
SHOULD GENERALLY BE LESS THAN 2.0 INCHES THROUGH THIS PERIOD OF
TIME. MINOR AERIAL FLOODING WILL REMAIN POSSIBLE...ESPECIALLY IN
URBAN...LOW-LYING...AND NORMALLY FLOOD PRONE AREAS...BUT FLASH
FLOODING IS NOT EXPECTED IN THESE AREAS AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND
TELEVISION FOR THE LATEST WEATHER INFORMATION.

$$

NCZ005-VAZ007-010-011-WVZ042>045-142000-
/O.EXB.KRNK.FF.A.0005.000000T0000Z-120515T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM-TAZEWELL-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...EDEN...TAZEWELL...BLAND...PEARISBURG...
BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...LEWISBURG...
QUINWOOD...DUO...RAINELLE
447 AM EDT MON MAY 14 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE PORTIONS OF SOUTHWEST VIRGINIA AND
  SOUTHEAST WEST VIRGINIA...AS WELL AS NORTH CENTRAL NORTH
  CAROLINA...INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST
  VIRGINIA...BLAND...GILES...AND TAZEWELL...AND IN SOUTHEAST WEST
  VIRGINIA...GREENBRIER...MERCER...MONROE AND SUMMERS...IN NORTH
  CENTRAL NORTH CAROLINA...ROCKINGHAM.

* THROUGH TUESDAY MORNING

* 2 TO 3 INCHES OF RAIN ARE EXPECTED THROUGH EARLY TUESDAY FROM
  BLUEFIELD TO LEWSIBURG AND ACROSS NORTHWEST NORTH CAROLINA FROM
  BOONE...TO WILKESBORO...TO MOUNT AIRY...WITH LOCAL AMOUNTS UP TO 4
  INCHES POSSIBLE IN NORTHWEST NORTH CAROLINA
 
* FLASH FLOODING OF SMALL STREAMS AND CREEKS MAY OCCUR THROUGH
  THIS EVENING...WITH A RIVER FLOOD THREAT POSSIBLE MONDAY NIGHT
  INTO EARLY WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

NCZ001>004-018>020-VAZ009-012-015>017-032-033-043-142000-
/O.EXT.KRNK.FF.A.0005.000000T0000Z-120515T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE-
GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...BOONE...WILKESBORO...YADKINVILLE...MARION...
WYTHEVILLE...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
GALAX...FLOYD...STUART...ROCKY MOUNT...MARTINSVILLE
447 AM EDT MON MAY 14 2012

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH TUESDAY MORNING...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE 
  FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC...ASHE... 
  STOKES...SURRY...WATAUGA...WILKES AND YADKIN. IN VIRGINIA... 
  CARROLL...FLOYD...FRANKLIN...GRAYSON...HENRY...PATRICK...SMYTH 
  AND WYTHE. 

* THROUGH TUESDAY MORNING

* 2 TO 3 INCHES OF RAIN ARE EXPECTED THROUGH EARLY TUESDAY ACROSS
  NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA FROM BOONE...TO
  WILKESBORO...TO MOUNT AIRY...WITH LOCAL AMOUNTS UP TO 4 INCHES
  POSSIBLE IN NORTHWEST NORTH CAROLINA INTO FAR SOUTHWEST AND
  SOUTH CENTRAL GEORGIA.

* FLASH FLOODING OF SMALL STREAMS AND CREEKS MAY OCCUR THROUGH
  THIS EVENING...WITH A RIVER FLOOD THREAT POSSIBLE MONDAY NIGHT
  INTO EARLY WEDNESDAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
329 
WGUS61 KRNK 141824
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT MON MAY 14 2012

...FLASH FLOOD WATCH IS CANCELLED...

.ALTHOUGH SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE
INTO THIS EVENING...AMOUNTS WILL NOT BE ENOUGH TO CAUSE WIDESPREAD
WATER PROBLEMS IN THE WATCH AREA. 

NCZ001>005-018>020-VAZ007-009>012-015>017-032-033-043-WVZ042>045-
141930-
/O.CAN.KRNK.FF.A.0005.000000T0000Z-120515T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-CARROLL-FLOYD-PATRICK-
FRANKLIN-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...
MARION...BLAND...PEARISBURG...WYTHEVILLE...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...STUART...
ROCKY MOUNT...MARTINSVILLE...BLUEFIELD...FLAT TOP...HINTON...
HIX...UNION...LEWISBURG...QUINWOOD...DUO...RAINELLE
224 PM EDT MON MAY 14 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA...VIRGINIA
AND SOUTHEAST WEST VIRGINIA HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at May 13, 1:36 AM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 13, 1:36 AM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 AM EDT SUN MAY 13 2012

.SYNOPSIS...
HIGH PRESSURE WILL SLIDE EAST AND OFFSHORE TONIGHT ALLOWING A
GRADUAL RETURN OF MOISTURE THROUGH EARLY SUNDAY. LOW PRESSURE
OVER THE LOWER MISSISSIPPI VALLEY TONIGHT WILL MOVE ALONG A COLD
FRONT INTO THE TENNESSEE VALLEY BY SUNDAY NIGHT...THEN SLOWLY INTO
THE CAROLINAS BY TUESDAY. THIS MAY BRING ANOTHER ROUND OF
SIGNIFICANT RAINFALL INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 950 PM EDT SATURDAY...
MADE SOME MINOR MODIFICATIONS TO T/TD THROUGH THE FIRST 12 HOURS.
DEWPOINTS WERE RUNNING SEVERAL DEGREES TOO LOW COMPARED TO CURRENT
OBS...SO THE MAJORITY OF THE ADJUSTMENT WAS MADE HERE. NO CHANGES TO
POP/WX/SKY GRIDS AT THIS TIME. ISSUED SPS REGARDING POTENTIAL FOR
HEAVY RAINFALL LATE SUNDAY THROUGH MONDAY...ESPECIALLY NC
COUNTIES...AND PUBLISHED WWA GRAPHIC AND STORM TOTAL QPF GRAPHIC TO
THE WEB AS WELL. WILL DEFER ISSUANCE OF FFA TO THE MID-SHIFT.

AS OF 700 PM EDT SATURDAY...
MAIN CONCERN OVERNIGHT/EARLY SUNDAY IS THREAT FOR HEAVY RAIN.
DISCUSSED POTENTIAL FOR FFA WITH GSP/RAH...BUT HAVE DECIDED FOR NOW
TO DEFER THAT DECISION TO THE MID-SHIFT. WILL LIKELY WRITE AN SPS
AND POSSIBLY A GRAPHIC ON THE WEB PAGE TO ADDRESS THE POTENTIAL
THREAT. MAIN CONCERN AREA WOULD BE NW NC OR SW VA...WHERE GROUND IS
SATURATED FROM RECENT RAINFALL AND CANNOT TAKE MUCH ADDITIONAL
RAINFALL. HPC/GFS QPF IN GENERAL AGREEMENT ON EVENT RAINFALL TOTALS
OF 1.5 TO 2.5 INCHES ACROSS THESE AREAS...WHICH IS BORDER LINE FOR
FLASH FLOODING. OTHERWISE...PRECIP/POPS ON TRACK WITH PREVIOUS
THINKING. INCREASED POPS TO CATEGORICAL AND CLOUD COVER TO 100
SUNDAY. IT SHOULD BE TOTALLY SOCKED IN WITH CLOUDS/SHRA ALL DAY. NO
SIGNIFICANT CHANGES TO T/TD AT THIS TIME.

AS OF 145 PM EDT SATURDAY...
DRY AIR CONTINUES TO HANG ON ATTM WITH SHOWERS REMAINING SLOW TO
DEVELOP ACROSS THE SW GIVEN SLUGGISH RECOVERY OF LOW LEVEL THETA-E
VALUES THIS AFTERNOON. HOWEVER APPEARS WITH ONGOING FLUX OF MOISTURE
THRU THE COLUMN PER INCREASING SOUTHERLY FLOW THAT A FEW -SHRA STILL
APPEAR POSSIBLE...MAINLY ALONG THE I-77 CORRIDOR SO KEEPING IN LOW
POPS THIS EVENING IN LINE WITH THE LATEST HRRR/RUC. IF SHOWERS DO
DEVELOP...ISOLATED COVERAGE COULD GO A BIT FARTHER EAST TOWARD THE
BLUE RIDGE BY 00Z BUT TOO ISOLATED TO INCLUDE ATTM GIVEN THE DRY
BOUNDARY LAYER. OTRW HIGH TO MOVE OFFSHORE TONIGHT WITH OVERALL WEAK
SUBSIDENCE IN PLACE AS MAIN LIFT STARTS TO REDEVELOP WEST OF THE
MOUNTAINS AHEAD OF THE NEXT WAVE ENTERING THE TN VALLEY LATE. THIS
SHOULD HELP SHARPEN THE MID LEVEL RIDGE A BIT WITH AXIS OF DEEPER
MOISTURE RUNNING UP TO THE WEST OF THE AREA THRU MORNING. THEREFORE
TRIMMED BACK ON EASTWARD EXTENT OF LOW POPS OVERNIGHT...LEAVING
BETTER CHANCES MAINLY WESTERN SLOPES DOWN INTO THE NW NC RIDGES.
WITH DEWPOINTS INCREASING AND LIGHT MIXING...APPEARS LOWS TO STAY IN
THE 50S UNLESS CLOUDS ARE LESS ESPCLY EAST WHERE SOME UPPER 40S
POSSIBLE.

MODELS CONTINUE TO TREND SLOWER IN PUSHING CORRIDOR OF SHOWERS
EAST ACROSS THE MOUNTAINS SUNDAY INTO THE STRONG RIDGE OFFSHORE.
IN FACT LATEST FORECAST RAOBS WOULD SUGGEST LITTLE SHRA CHANCES OUT
EAST UNTIL PERHAPS VERY LATE WITH MID LEVEL DRYNESS STILL
LINGERING. BEST 85H THETA-E ALSO PROGGED FARTHER NW THAN EARLIER
AS WELL AS THE NRN STREAM COLD FRONT WHICH MAY ONLY MAKE IT TO THE
OHIO RIVER BY LATE IN THE DAY. THIS FOLLOWS CLOSER TO THE LATEST
SREF IN KEEPING A TIGHT GRADIENT OF PRECIP FROM WEST TO EAST
ACROSS THE WESTERN SLOPES WITH BEST CHANCES NW WHERE SHRA MAY TEND
TO FALL OVER THE RIDGING AND ACROSS THE SW PER VEERING LOW LEVEL
SE FLOW WITH INTO THE BLUE RIDGE. THUNDER CHANCES AGAIN LOOK
RATHER LOW GIVEN LACK OF INSTABILITY BUT KEEPING IN MENTION ACROSS
THE REGION LATE FOR PERHAPS A LEAD BAND OF CONVECTION NW AND FOR
ISOLATED POP UP COVERAGE AS MOISTURE RETURNS INTO BETTER HEATING
OUT EAST LATE. OTRW MOSTLY CLOUDY WITH SOME SUN POSSIBLE EAST
WHERE HIGHS MAY BE CLOSE TO 80...WITH OVERALL 70S ELSW EXCEPT
PERHAPS ONLY 60S FAR WEST PENDING CLOUDS/SHRA.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
AS OF 300 PM EDT SATURDAY...

POTENTIAL EXISTS FOR FLOODING THIS PERIOD...BOTH FLASH AND
RIVER...BUT THE TIMING/LOCATION OF HIGHEST QPF WILL BE
PROBLEMATIC...SO WILL CONTINUE MENTION OF THIS THREAT IN THE HWO.

RAIN SHIELD SHOULD BEGIN PUSHING EAST INTO THE MOUNTAINS SUNDAY
NIGHT...AS THE UPPER TROUGH SLIDES JUST WEST OF THE
APPALACHIANS...WHILE SURFACE LOW HANGS ACROSS THE GULF COAST STATES.
SEEMS THE 12Z GFS IS TOO FAST WITH FRONTAL MOVEMENT GIVEN AMPLIFIED
FLOW ALOFT. WILL GO WITH A ECMWF/SREF SOLUTION.

MAIN CONCERN WILL BE SE FLOW IN THE LOWEST LEVELS SUNDAY
NIGHT-MONDAY WHILE THE 8H FLOW BACKS TO THE SOUTHWEST. THIS WILL
FUNNEL PRECIP ALONG AND WEST OF THE BLUE RIDGE INTO MONDAY THEN
SHIFT EAST TO THE PIEDMONT MONDAY AFTERNOON INTO MONDAY NIGHT.

SEVERAL SHORTWAVES WILL TRAVERSE THE AREA...AND KEEP AN OFF/ON AGAIN
SHOWER/ISOLATED STORM SCENARIO THRU MONDAY NIGHT. MODELS SHOW SOME
BREAK POTENTIALLY LATE MONDAY NIGHT INTO TUESDAY BEHIND ONE
DEPARTING WAVE. WILL SEE SCATTERED COVERAGE BEHIND THE FRONT TUESDAY
WITH LIGHT NORTHERLY FLOW AND NEXT VORT PUSHING INTO THE MTNS LATE.

AT THE MOMENT...QPF FORECAST FOR SUNDAY AFTERNOON THROUGH MIDDAY
TUESDAY IS AROUND 1 TO 2 INCHES...HIGHER ALONG THE BLUE RIDGE IN
NORTH CAROLINA.

WITH PLENTY OF CLOUD COVER AND PRECIP...DIFFERENCES BETWEEN HIGHS
AND LOWS WILL BE 10 DEGREES OR LESS...AND WENT COOLER THAN MOS
MONDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 1245 PM EDT SATURDAY...

DEFORMATION BAND OF SHOWERS WILL LINGER ACROSS THE CWA TUESDAY NIGHT
WITH SFC LOW MOVING ALONG THE FRONT INTO EASTERN NORTH CAROLINA.

FRONTAL BOUNDARY FINALLY SLIDES FAR ENOUGH EAST WEDNESDAY TO ALLOW
CLEARING/DRYING TO TAKE PLACE...WITH SLIGHT CHANCES OF LINGERING
SHOWERS ACROSS THE NORTH CAROLINA MOUNTAINS INTO THE PIEDMONT.

BUBBLE OF HIGH PRESSURE WILL MOVE FROM THE GREAT LAKES INTO THE
MIDDLE ATLANTIC THURSDAY INTO FRIDAY WITH DRY AND SEASONAL WEATHER
EXPECTED.

THE MODELS ARE VARYING ON SOLUTIONS TO THE WEATHER PATTERN NEXT
WEEKEND...ALTHOUGH ENOUGH CONSENSUS SHOWS DEVELOPING LOW OFF THE
SOUTHEAST COAST STAYING WELL ENOUGH AWAY FROM US TO KEEP OUR REGION
DRY. PERHAPS A WEDGE COULD FORM PER HIGH PRESSURE ACROSS THE MID
ATLANTIC BUT OVERALL SKY COVER SHOULD BE PARTLY SUNNY NEXT SATURDAY.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
AS OF 130 AM EDT SUNDAY...

HIGH CLOUDS COVERED MUCH OF THE AREA AT THE START OF THE 06Z TAF
FORECAST PERIOD. CEILINGS WILL LOWER THIS MORNING. HAVE SLIGHTLY
SLOWED DOWN ARRIVAL OF LIGHT PRECIPITATION THIS MORNING. BY THIS
AFTERNOON CEILINGS WILL DROP TO MVFR AS EXTENSIVE PRECIPITATION
MOVES INTO THE AREA.

HIGH CONFIDENCE THAT CEILINGS WILL REMAIN MVFR TO IFR OVERNIGHT.
HAVE BLF/LWB AND BCB LOWERING TO IFR SHORTLY AFTER 00Z/8PM THIS
EVENING WITH ROA AND LYH BECOMING IFR BY 06Z.

A 35 TO 40 KNOT SOUTHWEST LOW LEVEL JET DEVELOPS TONIGHT BUT
BUFKIT WAS SHOWING THE JET WILL BE AT A LEVEL TOO HIGH TO MEET
LLWS CRITERIA. WILL MONITOR FOR THE NEXT TAF PACKAGE.

IFR CONDITIONS WILL ALSO BE LIKELY ESPCLY ACROSS THE WESTERN
LOCATIONS MONDAY AND MONDAY NIGHT IN ASSOCIATION WITH AN AXIS OF
HEAVIER RAINFALL AND EMBEDDED CONVECTION ALONG THE FRONT.

DRIER AIR SHOULD FINALLY WORK IN TUESDAY NIGHT INTO WEDNESDAY
BRINGING A RETURN TO OVERALL VFR OUTSIDE ISOLATED SHOWERS WEDNESDAY
INTO THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/JH
NEAR TERM...JH
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/JH
Hazardous weather outlook, May 12, 10:34 AM EDT, 17 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1034 AM EDT SAT MAY 12 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-131445-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1034 AM EDT SAT MAY 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

RAIN MAY BE HEAVY AT TIMES ON SUNDAY NIGHT THROUGH MONDAY NIGHT
WHICH COULD LEAD TO MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Flash Flood Watches in Virginia, 2012Flash Flood Watches in North Carolina, 2012Flash Flood Watches in West Virginia, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.